• shareIcon

The Causes of Hair Loss during Chemo and How to Prevent it

Fashion & Beauty By Aparna Mir , Onlymyhealth editorial team / May 24, 2013
The Causes of Hair Loss during Chemo and How to Prevent it

The main reason of hair loss due to chemotherapy is the strong use of drugs which also attack the growing cells of the hair. The hair fall is temporary and in most of the cases, hair regrows after the treatment and the person regains his or her ha

To put an end to the growth of cancerous cells, a person has to undergo chemotherapy. But, to the patient's dismay, there are some side-effects of chemotherapy and one of them is hair loss.

 

hair loss causes during chemotherapyChemotherapy may cause hair loss all over the body and  not just on the scalp. Sometimes eyelashes, eyebrow, armpit, pubic and other body hair also fall. Hair loss during chemotherapy is attributed to the drugs used.

 

The primary cause of hair loss during the therapy is the intense use of chemotherapeutic drugs. Cancer cells divide at a high mitotic rate, meaning they divide quickly – much more than most of the cells in our body. Chemotherapy drugs are designed to attack and kill these rapidly growing cells in the body. Unfortunately, hair cells are also fast growing cells. So, these drugs attack these cells in the hair roots resulting in hair loss.

 

One interesting fact about hair loss due to chemotherapy is that all chemotherapy medications do not result in hair loss. If chemotherapy does not cause hair loss, it does not mean that the therapy won't kill cancer cells. Just that the action of chemotherapeutic drugs varies from person to person.

 

People may have different responses even with the same medications. They may experience complete hair loss, hair thinning, or may not notice any hair loss at all. For example:

  • The breast cancer drug cytoxan (cyclophosphamide) causes hair thinning but not complete hair loss.
  • Adriamycin (doxorubicin) causes hair to thin during the first three weeks of treatment, and then all hair falls out.
  • Adrucil (fluorouracil) does not cause hair loss.

 

So there are varying degrees of hair loss, regardless of chemotherapy drug type and regimen. This can also be related to the dosage of chemotherapy; lower dosages of chemotherapy sometimes equals lesser side effects which means little or no hair loss. Chemo can also affect the DNA or genetic material within the hair root so that it does not duplicate most of the time, resulting in no hair growth at all.  Hence, we can say that everyone responds to chemotherapy differently.

 

Hair loss can be a devastating side effect of chemotherapy. Fortunately, most of the time hair loss from chemotherapy is temporary. Time for the hair to grow back varies from person to person. Hair is expected to re-grow three to ten months after the treatment ends, though temporarily the hair may be of different shade or texture. Sometimes after chemotherapy, the hair may grow back curly. This is often referred to as chemo perm.

 

Hair loss during chemotherapy can’t be prevented. By cooling the scalp the amount of chemotherapy drugs reaching the hair follicles can be reduced, thus decreasing the rate of hair fall. So it’s better to prepare yourselves emotionally for the change if undergoing chemotherapy.

 

 

Read more articles on Hair Loss

 

 

 
Disclaimer:

All possible measures have been taken to ensure accuracy, reliability, timeliness and authenticity of the information; however Onlymyhealth.com does not take any liability for the same. Using any information provided by the website is solely at the viewers’ discretion. In case of any medical exigencies/ persistent health issues, we advise you to seek a qualified medical practitioner before putting to use any advice/tips given by our team or any third party in form of answers/comments on the above mentioned website.